Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 11, NWS Wichita, KS

April 8, 202217 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 8, 2022, 3:07 AM CDT for 17 counties in Kansas. It took effect at Apr 8, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2022, 3:07 AM CDT (08:07 UTC)
In effect from
Apr 8, 2022, 12:00 PM CDT
Expired
Apr 8, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS83 KICT 080807
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
307 AM CDT Fri Apr 8 2022

KSZ032-033-047>053-067>069-082-083-091>093-082315-
/O.UPG.KICT.FW.A.0010.220408T1700Z-220409T0100Z/
/O.NEW.KICT.FW.W.0011.220408T1700Z-220409T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
307 AM CDT Fri Apr 8 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...052...053...067...068...
069...082...083...091...092 AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 8 PM CDT this evening. 

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
1 follow-up statement
656 
WWUS83 KICT 090113
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
813 PM CDT Fri Apr 8 2022

KSZ032-033-047>053-067>069-082-083-091>093-090215-
/O.EXP.KICT.FW.W.0011.000000T0000Z-220409T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
813 PM CDT Fri Apr 8 2022

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...053...067...068...069...082...083...091...092 AND 093...

Winds have weakened and temperatures cooled, allowing the fire
danger to drop off.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:05 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 8, 3:05 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
305 AM CDT Fri Apr 8 2022

.SHORT TERM...(Today through Sunday night)
Issued at 303 AM CDT Fri Apr 8 2022

Large upper low currently spinning over the Great Lakes will lead to
continued north to northwest flow across the region today. This will
lead to diurnally driven gusty northwest winds continuing across the
region today, though winds are not expected to be as strong as the
previous couple of days, as the upper low gradually pulls a little
further east of the area. The deep mixing associated with the winds
will lead to very dry air again mixing down to the surface, which
will lead to another critical fire weather day. (See the Fire
weather section below).

Weak ridging is expected to move over the area early on Saturday,
ahead of the next shortwave expected to move into the Pacific NW.
Winds are expected to become light by early Sat, with dry air and
clear skies looking to support optimal radiational cooling
conditions with early morning temperatures on Sat expected to be 3
or 4 degrees below freezing across central and perhaps southern
Kansas. Since we are getting further into April and recent budding
of some trees and flowering plants, will go ahead with a freeze
warning for the entire region. given the large Temperature/dewpoint
spreads expected, not sure we will see alot of frost, but
expect minimum temperatures close to 4 degrees below freezing.

For the rest of the weekend, expect a nice warming trend as surface
flow returns to the south by Saturday afternoon with the development
of a warm front expected to pushing across the area by Sat evening
into early on Sun. A portion of the northwest shortwave will move
across the northern Plains on Sunday, with a modest cold front
expected to merge with a dryline and move across the area by Sunday
afternoon. Even with the cold front, still expecting a warm day on
Sunday, given good compressional heating ahead of the front/dryline.
Moisture return with the southerly flow on Sunday, isnt all that
impressive, mainly limited to the Flint Hills and SE KS before the
front moves through. Though convergence along the front may lead to
a few showers/storms by Sunday evening/night. So will keep a small
pop for this chance.

Ketcham

.LONG TERM...(Monday through Thursday)
Issued at 303 AM CDT Fri Apr 8 2022

Medium range model solutions continue to suggest that deeper
shortwave will drop south into the southern Rockies and out into the
plains by the middle of the week.  Still some uncertainty on timing
and how deep this shortwave will be, as it comes into the plains.
Also, some differences between the GFS and ECMWF on moisture quality
and location.  Either solution bears watching, as dynamics and low
level moisture suggests a strong/severe storm chance, either Tue
evening or possibly on Wed. Stay tuned.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1207 AM CDT Fri Apr 8 2022

Northwest winds have diminished even further than previously
thought for most locations. Scattered to broken cloud cover
lingers at generally around 7k feet; these clouds should diminish
in the next six hours. Minimal cloud cover is expected for most
of the TAF period. Northwesterly winds will be gusty again today
but are not expected to be quite as strong as Thursday with gusts
of only around 30kts. Diminishing winds should occur around 0z and
become light.

&&

.FIRE WEATHER...
Issued at 303 AM CDT Fri Apr 8 2022

Northwest winds will remain diurnally gusty today, though
not as strong as the past couple of days. However more sunshine is
expected and lower daytime relative humidity values will still
result in very high to possibly extreme grassland fire danger. So a
Red Flag warning has been issued for today. Milder southerly winds
will increase across central Kansas on Saturday with very high fire
danger likely, especially for areas west of Interstate 135, though
remaining below the more critical thresholds. A wind shift with a
dry-line/cold front can be expected on Sunday with a period of very
high fire danger as well.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  31  73  56 /   0   0   0   0
Hutchinson      57  28  73  52 /   0   0   0   0
Newton          55  29  71  54 /   0   0   0   0
ElDorado        55  30  71  54 /   0   0   0   0
Winfield-KWLD   57  30  74  57 /   0   0   0   0
Russell         58  27  73  46 /   0   0   0   0
Great Bend      57  28  74  48 /   0   0   0   0
Salina          57  27  71  51 /   0   0   0   0
McPherson       56  28  71  51 /   0   0   0   0
Coffeyville     56  29  70  53 /   0   0   0   0
Chanute         53  28  68  52 /   0   0   0   0
Iola            52  28  66  50 /   0   0   0   0
Parsons-KPPF    54  28  69  53 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 8 AM CDT Saturday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Red Flag Warning from noon today to 8 PM CDT this evening for
KSZ032-033-047>053-067>069-082-083-091>093.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...VJP
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 7, 8:20 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
820 PM CDT Thu Apr 7 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
820 PM CDT Thu Apr 7 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very high to possibly extreme grassland fire danger is expected on
Friday afternoon from the Flint Hills westward across central
Kansas. Refer to the Fire Weather Watch for details. Very high fire
danger is possible over the weekend into early next week.

Freezing temperatures are forecast for central Kansas and parts of
southern Kansas early Saturday morning. If you have tender plants
or vegetation, you may need to take action, if possible, to protect
them from the cold.

Showers and thunderstorms will be possible, mainly across portions
of south central and southeast Kansas for early next week. Strong
to severe storms may be possible, so check back for updated
outlooks and forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:14 AM CDTFreeze WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more29 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.